Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the number of field topologies on an infinite field

Author: John O. Kiltinen
Journal: Proc. Amer. Math. Soc. 40 (1973), 30-36
MSC: Primary 12J99
MathSciNet review: 0318118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: K.-P. Podewski has recently proven that every countable infinite field admits $ {2^{{}_2{\aleph _0}}}$ different field topologies. Using methods of valuation theory, it is proven that every uncountable field, and more generally, every field $ F$ of infinite transcendence degree over some subfield, admits $ {2^{{2^{\vert F\vert}}}}$ field topologies. By purely set theoretic considerations, it then follows that there are $ {2^{{2^{\vert F\vert}}}}$ field topologies on any infinite field $ F$, no two of which are topologically isomorphic. This latter result is then generalized to any infinite commutative ring without proper zero-divisors. A further aspect of Podewski's work on countable fields is generalized in a final theorem which states that a field $ F$ of infinite transcendence degree admits $ {2^{{2^{\vert F\vert}}}}$ field topologies which fail to be suprema of locally bounded ring topologies.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12J99

Retrieve articles in all journals with MSC: 12J99

Additional Information

Keywords: Number of field topologies, valuation, inductive ring topology, locally bounded, infinite transcendence degree, supremum of a family of topologies, finite intersection property with complements
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society